Some of the popular brands of PPI include Prevacid (Lansoprazole), Nexium (Esomeprazole), AcipHex (Rabeprazole), and Prilosec (Omeprazole). These and other PPI meds are responsible for nearly 160 million prescriptions a year in the U.S. alone. Some of these drugs are sold in both over-the-counter and prescription strengths.
According to the report, published in the Journal of the American Medical Association by Kaiser Permanente researchers, it’s not some chemical in these drugs that is directly resulting in B12 deficiency. Rather, it’s the fact that stomach acids aid in the absorption of B12 and the repeated suppression of these acids means the body may be getting less B12 than it would without the meds.
Researchers looked at records for thousands of patients, both with and without B12 deficiency to determine if patients who had taken PPIs regularly for at least two years had increased odds of being vitamin B12 deficient.
“Patients who took PPI medications for more than two years had a 65% increase in their risk of B12 deficiency,” says researcher and gastroenterologist Dr. Douglas A. Corley. “Higher doses also were associated with an increased risk, compared with lower doses.”
In fact, the study found that higher doses of PPI meds nearly doubled the odds of being B12-deficient.
The researchers also looked at the odds of B12 deficiency for a related class of medications, histamine-2-receptor agonists, known as H2RAs that are widely available as over-the-counter meds. Some of the more popular brands are Pepcid (Famotidine), and Zantac (Ranitidine).
Prolonged H2RA use showed an increased risk of about 25%, according to the study, which is significant but much less than demonstrated by the PPI results.
“This research raises the question of whether people who are taking acid-depressing medications long term should be screened for vitamin B12 deficiency,” adds Dr. Corley. “It’s a relatively simple blood test, and vitamin supplements are an effective way of managing the vitamin deficiency, if it is found.”
If you have been taking these medications for a long period of time, there probably isn’t any harm in talking to your doctor to see whether you should be tested for B12 deficiency. Patients don’t need to choose between stomach discomfort and vitamin B12, but they should at least know if they’re getting enough of it before it’s too late.